Letters To The Editor

In reply: Serotonin syndrome

Author and Disclosure Information



In Reply: The questions posed by Dr. Rose reflect critical issues primary care physicians encounter when prescribing medications for patients who are taking serotonergic agents. “Switching strategies” have been described for starting or discontinuing serotonergic antidepressants.1 Options range from conservative exchanges requiring 5 half-lives between discontinuation of 1 antidepressant and initiation of another vs a direct cross-taper exchange. Decisions regarding specific patients should take into account previous adverse effects from serotonergic medications and half-lives of discontinued antidepressants. To our knowledge, switching strategies have not been validated and are based on expert opinion. Scenarios are complicated further if patients have already been prescribed 2 or more antidepressants and 1 medication is exchanged or dose-adjusted while another is added. With this degree of complexity, we recommend referral to a psychiatrist.

Dr. Rose’s questions on prescribing nonpsychiatric serotonergic drugs concurrently with antidepressants broaches a topic with even less evidence. Some data exist about nonpsychiatric serotonergic drugs given in combination with triptans. Soldin et al2 reviewed the US Food and Drug Administration’s Adverse Event Reporting System and discovered 38 cases of serotonin syndrome in patients using triptans. Eleven of these patients were using triptans without concomitant antidepressants. Though definitive evidence is lacking for safe prescribing practice with triptans, the authors noted that most cases of triptan-induced serotonin toxicity occur within hours of triptan ingestion.2

The evidence on the risk of serotonin syndrome with other medications is limited to case reports. In regard to linezolid, a review suggested that when linezolid was administered to a patient on long-term citalopram, a prolonged serotonin syndrome was precipitated, which is not an issue with other antidepressants.3 The World Health Organization has issued warnings for serotonin toxicity with ondansetron and other 5-HT3 receptor antagonists based on case reports.4,5 No data are available for the appropriate prescribing of 5-HT3 antagonists with antidepressants. A review of cases suggests a link between fluconazole and severe serotonin toxicity in patients taking citalopram; however, no prescribing guidelines have been established for fluconazole either.6

Dr. Rose asks important clinical questions, but evidence-based answers are not available. We can only recommend that patients be advised to report symptoms immediately after starting any medication associated with serotonin syndrome. For patients on multiple antidepressants, psychiatric assistance is advised. An observational cohort study of patients using antidepressants while exposed to other suspect drugs may better delineate effects of several pharmaceuticals on the serotonergic axis. Only then may safe prescribing practices be validated with evidence.

Next Article:

Severely frail elderly patients do not need lipid-lowering drugs

Related Articles